Alert archive / New Jersey / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS New York, NY

June 2, 2000Bergen County, Hudson County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 2, 2000, 7:24 PM EDT for Bergen County, Hudson County, New Jersey. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 7:24 PM EDT (23:24 UTC)
Expired
Jun 2, 2000, 8:30 PM EDT
In force
66 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Hudson County, NJ

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:44 PM EDTThunderstorm Wind 52 EWestwood, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS51 KOKX 022324
SVRNYC
NJC003-013-017-039-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
724 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN NORTHEASTERN NEW JERSEY...
     ESSEX...
     UNION...
     HUDSON...
     EASTERN BERGEN...

* UNTIL 830 PM EDT...

* AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES 
  NORTHEAST OF PARAMUS TO 5 MILES SOUTHWEST OF MADISON...MOVING EAST
  AT 20 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORMS SHOULD BE IN
  THE VICINITY OF...
  MILLBURN...ORADELL...SUMMIT AROUND 730 PM EDT...
  BERGENFIELD...BLOOMFIELD...HACKENSACK...NORWOOD AROUND 735 PM
  EDT...
  ENGLEWOOD...RUTHERFORD...TETERBORO AROUND 740 PM EDT...

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4066 7446 4064 7439 4059 7445 4059 7421
          4070 7402 4100 7391 4111 7422 4103 7427
          4098 7424 4096 7413 4081 7413 4090 7430
          4079 7437 4072 7438

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:40 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 2, 2:40 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT FRI JUN 2 2000

SEVERE WX EXPTD ACRS PORTIONS OF FA LT THIS AFTN INTO THIS EVENING
AS SQLN APPROACHES. PRIMARY THREAT STILL APPEARS WL BE DAMAGING
WND GUSTS ALTHO TORRENTIAL RAINS CAPABLE OF PRODUCING FLASH FLG
SEEMS LKLY.

OTRW...BASICALLY STILL LOOKG FOR UNCOMFORTABLE HEAT AND HUMIDITY TO
GIVE WAY TO CONSIDERABLY COOLER AND DRIER WX THIS WEEKEND.

A SPECIAL 18Z SOUNDG IS IN THE PROCESS OF BEING TAKEN.

MARINE...WNDS SHLD RCH SCA CRIT BY A BIT LTR THIS EVENING AS GRAD
TIGHTENS SO SCA WL CONT.

WRKZFP NOT AVBL ATTM. SVR TSTM WATCH MAY NOT BE ISSUED UNTIL AROUND
4 PM EDT FOR MY FA...THIS AFT COORD WITH SPC. FEEL IT BEST TO HOLD
ZONE ISSUANCE UNTIL THAT TIME UNLESS SOMETHING ELSE COMES UP.

.OKX...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:50 PM EDTSevere Thunderstorm WarningOKXBergen, Passaic40 min
Jun 2, 7:24 PM EDTSevere Thunderstorm WarningOKXEssex, Union66 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.